Alert archive / South Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Columbia, SC

May 11, 2002Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at May 11, 2002, 7:50 AM EDT for Lexington County, Richland County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2002, 7:50 AM EDT (11:50 UTC)
Expired
May 11, 2002, 10:45 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 8 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2641 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 111150
FFWCAE
SCC063-079-111445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
750 AM EDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 AM EDT.

* AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  CLUSTER OF THUNDERSTORMS OVER NORTHERN LEXINGTON AND RICHLAND 
  COUNTIES MOVING TO THE SOUTHEAST AT 25 MPH. 

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING       
  LOCATIONS...
    CAYCE.
    WEST COLUMBIA.
    LEXINGTON.
    COLUMBIA.

THE AREA FROM LEXINGTON TO COLUMBIA INCLUDING THE CITIES OF CAYCE AND 
WEST COLUMBIA HAVE ALREADY RECEIVED UP TO 4 INCHES OF RAIN FROM 
THUNDERSTORMS OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES 
ARE EXPECTED BETWEEN 8 AM AND 10 AM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT ANY FLOODING TO YOUR COUNTY SHERIFF

LAT...LON 3387 8129 3385 8065 3401 8064 3403 8130

MWC/CDL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:27 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 11, 4:27 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EDT SAT MAY 11 2002

ONGOING SEVERE WEATHER...
AIR MASS CONTINUES UNSTABLE AS TSRA HAS DEVELOPED TO THE WEST CAE
DURING THE PAST FEW HOURS. PRESSURE RISES NOTED ACROSS THE WESTERN
CAROLINAS AS HIGH PRESSURE MOVES ACROSS THE MOUNTAINS. THIS SHOULD
PUSH FRONTAL BOUNDRY A SOUTHWARD SOME THIS MORNING.

WILL CONTINUE WITH PREVIOUS FORECAST...BULK OF RAINFALL SHOULD BE
EARLY THIS MORNING AS SHORTWAVE MOVES THROUGH. MODEL QPF LOOKS A
LITTLE OVER DONE. FRONTAL BOUNDRY TO PUSH NORTHWARD LATE TONIGHT AND
SUNDAY.

FCSTID = 25
CAE   78  65  89  67 /  50  20  10  10
AGS   83  63  88  65 /  50  20  10  10
SSC   77  65  88  67 /  50  20  10  10
OGB   80  66  89  68 /  50  20  10  10

.CAE...
GA...NONE.
SC...NONE.

CDL

In the hours before

Local storm report, May 11, 4:54 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
454 AM EDT SAT MAY 11 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    3 W LEXINGTON             SC   .75 INCH HAIL
05/11/02   LEXINGTON                      REPORTED BY SKYWARN
                                          SPOTTER.

0350 AM    LEXINGTON                 SC   .75 INCH HAIL
05/11/02   LEXINGTON                      REPORTED BY SKYWARN
                                          SPOTTER.

0357 AM    LEXINGTON                 SC   .75 INCH HAIL
05/11/02   LEXINGTON                      REPORTED BY SKYWARN
                                          SPOTTER.

0410 AM    10 NW COLUMBIA            SC   .75 INCH HAIL
05/11/02   RICHLAND                       REPORTED BY SKYWARN
                                          SPOTTER.

CDL
Special weather statement, May 11, 5:05 AM EDT, 2 hours 45 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-111505-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT SAT MAY 11 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

A COLD FRONT WILL BECOME STATIONARY ACROSS THE AREA LATER TODAY. THE
AIRMASS NEAR THE FRONTAL SYSTEM WILL REMAIN MOIST AND UNSTABLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE
MORNING...BECOMING LESS FREQUENT DURING THE AFTERNOON.

THE STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES
PER HOUR. SEVERAL STORMS MOVING ACROSS THE SAME LOCATION WILL LIKELY
PRODUCE SOME LOCALIZED FLOODING OF STREETS...UNDERPASSES AND
LOW-LYING AREAS.

ONE OR TWO OF THE STORMS COULD PRODUCE DIME SIZE HAIL AND DAMAGING
WINDS.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:03 PM EDTSevere Thunderstorm WarningCAEClarendon42 min
May 11, 3:26 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry49 min
May 11, 3:46 AM EDTSevere Thunderstorm WarningCAELexington44 min
May 11, 3:55 AM EDTSevere Thunderstorm WarningCAERichland50 min
May 11, 7:08 AM EDTSevere Thunderstorm WarningCAENewberry37 min

Nearby

Flash Flood Warnings in South Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.